Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Salt Lake City, UT

June 6, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 6, 2015, 12:47 PM MDT for Kane County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2015, 12:47 PM MDT (18:47 UTC)
Expired
Jun 6, 2015, 4:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 108 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:40 PM MDTFLASH FLOOD5 N Big Water, UTLARGE FLOOD WAVE REPORTED MOVING DOWN WAHWEAP CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WGUS55 KSLC 061853
FFWSLC
UTC025-062245-
/O.NEW.KSLC.FF.W.0016.150606T1847Z-150606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1247 PM MDT SAT JUN 6 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH...SPECIFICALLY WAHWEAP CREEK AND 
  ITS TRIBUTARIES

* UNTIL 445 PM MDT
    
* AT 1247 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER UPPER WAHWEAP CREEK. RADAR ESTIMATES INDICATE THAT 
  UP TO ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN...AND 
  INTENSE RAINFALL IS CONTINUING TO FALL. THIS WILL CREATE A FLASH 
  FLOOD IN WAHWEAP CREEK. THIS FLOOD WAVE IS EXPECTED TO MOVE DOWN 
  THE DRAINAGE MOVING INTO THE BIG WATER AREA WITHIN THE NEXT FEW 
  HOURS.

* A SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT THROUGH 130 PM FOR 
  THIS THUNDERSTORM PRODUCING THE ABOVE MENTIONED RAINFALL.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIG WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3739 11174 3721 11167 3700 11149 3700 11165
      3714 11194 3728 11193

$$

GM
2 follow-up statements
534 
WGUS75 KSLC 062050
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT SAT JUN 6 2015

UTC025-062245-
/O.CON.KSLC.FF.W.0016.000000T0000Z-150606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
250 PM MDT SAT JUN 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

AT 244 PM MDT...DOPPLER RADAR INDICATED OVER 1.5 INCHES OF INTENSE 
PRECIPITATION HAS FALLEN OVER WAHWEEP DRAINAGE LOCATED JUST 
NORTHWEST OF BIGWATER UTAH.  

AS SUCH...IT IS INFERRED THAT THIS AMOUNT OF INTENSE RAINFALL 
FALLING ON THE SATURATED SOILS WITHIN THE WAHWEEP DRAINAGE WILL 
PRODUCE FLASH FLOODING DOWN THE DRAINAGE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WAHWEEP DRAINAGE OR AREAS TO THE EAST...UNDERSTAND 
THAT ROADWAYS IN THE LOWER DRAINAGE WILL BE IMPASSABLE AS THE FLOOD 
MOVES THROUGH THE AREA.

&&

LAT...LON 3739 11174 3721 11167 3700 11149 3700 11165
      3714 11194 3728 11193

$$

MCINERNEY
508 
WGUS75 KSLC 062154
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT SAT JUN 6 2015

UTC025-062245-
/O.CON.KSLC.FF.W.0016.000000T0000Z-150606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
354 PM MDT SAT JUN 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

AT 347 PM MDT...LOCAL FLASH FLOOD CHASERS HAVE OBSERVED A LARGE 
FLASH FLOOD COURSING THROUGH WAHWEAP DRAINAGE JUST NORTH OF BIG 
WATER UTAH. THIS FLOOD IS ANTICIPATED TO MOVE SOUTH THROUGH THE TOWN 
AND THEN ATTENUATE INTO LAKE POWELL LATER THIS AFTERNOON.

ADDITIONAL PRECIPITATION IS ANTICIPATED OVER THIS AND NEIGHBORING 
DRAINAGES THROUGH THE LATE AFTERNOON HOURS.  AS SUCH...ADDITIONAL 
RISING WATERS MAY BE ENCOUNTERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING THROUGH THIS AREA...PLEASE TAKE ACTIONS TO 
PROVIDE FOR YOUR SAFETY.

&&

LAT...LON 3739 11174 3721 11167 3700 11149 3700 11165
      3714 11194 3728 11193

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 10:38 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 10:38 AM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1038 AM MDT SAT JUN 6 2015

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN
NEVADA WILL CONTINUE ON A SLOW NORTHEAST PATH THROUGH THE GREAT
BASIN THIS WEEKEND. THE MOIST AIRMASS IN PLACE ACROSS UTAH WILL
REMAIN IN PLACE THROUGH SUNDAY...THEN GRADUALLY DRY OUT SUNDAY
NIGHT AND MONDAY.

&&

.DISCUSSION...THE UPPER LOW CURRENTLY CENTER OVER EXTREME SOUTHERN
NEVADA WILL CONTINUE A SLOW NORTHEAST TRACK ACROSS UTAH THROUGH
SUNDAY MORNING. THIS LOW WILL GRADUALLY LOSE ITS DEFINITION
SUNDAY AFTERNOON. THE REMNANT OF THIS FEATURE WILL EVOLVE IN AN
ELONGATED EXTENDING FROM SOUTHERN WYOMING TO THE EASTERN PACIFIC
THROUGH CENTRAL/SOUTHERN CALIFORNIA.

LOOKING AT ANOTHER ACTIVE DAY FOR CONVECTION ACROSS MUCH OF THE
FORECAST AREA. PWAT VALUES REMAIN HIGH ACROSS MUCH OF UTAH THIS
MORNING. THESE VALUES SHOULD REMAIN ELEVATED THROUGH TONIGHT...
THOUGH MODEST DRYING IS EXPECTED ACROSS SOUTHWEST UTAH IN THE WAKE
OF THE PASSING UPPER LOW.

EARLIER ORGANIZED PRECIP ALONG A VORTICITY LOBE LIFTING NORTH
ACROSS WESTERN UTAH WILL TURN WEST AND EXIT THE STATE BY EARLY
AFTERNOON. SUBSIDENCE IN THE WAKE OF THIS FEATURE HAS LEFT MOSTLY
CLEAR SKIES ACROSS WEST-CENTRAL AND SOUTHWEST UTAH. SYNOPTIC-SCALE
LIFT ASSOCIATED WITH THE UPPER LOW ALONG WITH GOOD EARLY SURFACE
HEATING IS ALREADY PRODUCING CONVECTION OVER THE SOUTHWEST AT
MID-MORNING. CONVECTIVE PRECIP WILL EXPAND ACROSS THE STATE THIS
AFTERNOON...WITH THE EASTERN AND NORTHERN FLANKS OF THE UPPER LOW
THE MOST ACTIVE AREAS THROUGH THIS EVENING.

STRONG CONVECTION LOOKS TO HAVE A DECENT CHANCE AT DEVELOPING
AGAIN THIS AFTERNOON. THE PERSISTENT UPPER LEVEL JET CUTTING
SOUTHWEST TO NORTHEAST THROUGH THE FOUR CORNERS REGION SHOULD
GENERATE SUFFICIENT UPPER DIVERGENCE TO SUPPORT DEEP CONVECTION
ACROSS MAINLY EASTERN AND NORTHERN UTAH. STRONG CONVECTION WITH
HAIL AND HEAVY POTENTIAL WILL MOST LIKELY BE CONFINED TO EASTERN
UTAH WHERE THE SHEAR PROFILE IS MOST FAVORABLE.

HEAVY RAIN MAY BECOME AN ISSUE LATE THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND NORTHER UTAH. AS THE UPPER LOW MOVES INTO
CENTRAL UTAH THE MEAN FLOW WEAKENS CONSIDERABLE...LEADING TO
SLOWER MOVING SHOWERS/STORMS PRODUCING HEAVY RAIN. WILL
CONSIDERING EXPANDING THE CURRENT FLASH FLOOD WATCH FURTHER
NORTH AND WEST IF EVENTS WARRANT.

BY SUNDAY THE UPPER LOW BEGINS TO WEAKEN AND ELONGATE ACROSS UTAH.
PLENTY OF MOISTURE WILL REMAIN OVER THE REGION TO FUEL DIURNAL
CONVECTION...WITH MUCH OF THE ACTIVITY CONCENTRATED NEAR THE MID-
LEVEL TROUGH AXIS ACROSS CENTRAL/SOUTHERN UTAH.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM OVER THE
LOCAL TERRAIN SURROUNDING KSLC TODAY...MOST PROLIFIC AFTER 18Z. THE
MOST LIKELY IMPACT TO THE TERMINAL WILL BE PERIODIC GUSTY AND
ERRATIC WINDS THIS AFTERNOON AND EVE...BUT A 50 PERCENT CHANCE
EXISTS THAT CIGS WILL FALL BELOW 7000FT AGL AND A 10 PERCENT CHANCE
LIGHTNING WILL BE AN IMPACT AS WELL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR UTZ013-020-021.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 6, 5:20 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 AM MDT SAT JUN 6 2015

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
520 AM MDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WITH THE LOW PRESSURE SYSTEM AND DEEP MOISTURE IN PLACE OVER THE
FORECAST AREA...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA TODAY...WITH SOME
ACTIVITY LINGERING ACROSS NORTHERN AND CENTRAL PORTIONS INTO
TONIGHT.

THERE IS A POTENTIAL FOR HAIL...LOCALLY HEAVY RAIN AND FLASH
FLOODING...PRIMARILY OVER THE SOUTHEASTERN PORTIONS OF THE OUTLOOK
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE CONFINED MAINLY TO THE NORTHERN
TWO-THIRDS OF THE OUTLOOK AREA ON SUNDAY BEFORE A WARMER AND
DRIER AIRMASS SPREADS INTO THE AREA.

THE NEXT STORM SYSTEM IS EXPECTED TO BRING COOLER WET WEATHER BACK
TO THE AREA WEDNESDAY THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:55 PM MDTFlash Flood WarningSLCKane6 hr
Jun 5, 8:06 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Jun 6, 3:28 AM MDTFlash Flood WatchSLC17 hr
Jun 6, 12:03 PM MDTSevere Thunderstorm WarningSLCKane42 min
Jun 6, 12:15 PM MDTFlash Flood WarningSLCKane3 hr
Jun 6, 12:44 PM MDTSevere Thunderstorm WarningSLCKane46 min
Jun 6, 1:21 PM MDTSpecial Weather StatementSLC39 min
Jun 6, 1:29 PM MDTSevere Thunderstorm WarningSLCKane, San Juan46 min
Jun 6, 1:32 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane12 min
Jun 6, 2:00 PM MDTSevere Thunderstorm WarningSLCKane, San Juan45 min
Jun 6, 2:16 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan15 min
Jun 6, 2:36 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne3 hr
Jun 6, 2:44 PM MDTSevere Thunderstorm WarningSLCKane, San Juan46 min
Jun 6, 4:45 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.